Hi. I suffer from chronic back pain. I was prescribed with epidural steroid injections. I would like to hear from somebody with experience what are steroid injections side effects?
Hi. I was diagnosed with lumbar spinal stenosis. Eventually, I will have to go on a surgery, but now I still take epidural steroid injections for pain. I feel no pain now, but there are some risks and side effects that epidural steroid injections may cause. Risks of such steroid injections include infection, bleeding, nerve damage and wet tap. Side effects from steroids are more common if you take injections daily, for several months. Side effects of epidural steroid injections include decrease in immunity, high blood sugar, cataracts, increased appetite (weight gain), stomach ulcers, arthritis of the hips and transient flushing.
Last Updated: August 24, 2004
What is Cushing's syndrome?
Cushing's syndrome is a rare disorder that develops when the body is exposed to too much of the hormone cortisol. Cushing's syndrome is also known as hypercortisolism.
Normally, cortisol levels increase through a chain reaction of hormones. The brain's hypothalamus produces corticotropin-releasing hormone (CRH), which stimulates the pituitary gland to make adrenocorticotropic hormone (ACTH). Then, ACTH stimulates the adrenal glands to produce cortisol.
Cortisol affects almost every area of the body and is particularly important in regulating blood pressure and metabolism.
But if your body makes too much cortisol—or if you take certain medications that act like cortisol—you may develop a variety of symptoms. Cushing's syndrome may cause weight gain, skin changes, and fatigue and lead to such serious conditions as diabetes, high blood pressure, depression, and osteoporosis. If untreated, Cushing's syndrome can cause death.
What causes Cushing's syndrome?
Cushing's syndrome may be caused by:
Taking corticosteroid medication after an organ transplant or for long-term (chronic) conditions such as lupus, asthma, rheumatoid arthritis, or other diseases that cause inflammation. This is the most common cause of Cushing's syndrome.
Small, noncancerous (benign) tumors on the pituitary gland. This is called Cushing's disease and is the second most common cause of Cushing's syndrome.
Benign and cancerous tumors on the adrenal glands that make cortisol.
Benign and cancerous tumors on the lung and less often the pancreas that make ACTH. These organs normally do not make ACTH.
What are the symptoms?
Weight gain and obesity—especially around the waist—are the most common symptoms. Because cortisol affects almost all body systems, many symptoms may develop. They include:
Changes in the skin, such as bruising, acne, and dark purple-red stretch marks on the abdomen called striae.
Changes in mood, such as irritability, anxiety, and depression.
Extra fat on the back of the neck and upper back.
Loss of muscle tone.
Abnormal hair growth (such as facial hair in women).
The signs and symptoms of Cushing's syndrome generally develop gradually.
Sometimes alcoholism, depression, panic attacks, obesity, or other conditions can cause symptoms similar to Cushing's syndrome; this is known as pseudo-Cushing's syndrome. Symptoms usually stop when these conditions are treated. Antiviral therapies used in the treatment of HIV also may cause pseudo-Cushing's syndrome.
How is Cushing's syndrome diagnosed?
Your health professional will use a medical history, physical examination, and laboratory tests to diagnose Cushing's syndrome. During the physical examination, he or she will look for signs of the condition. The medical history involves questions about any symptoms you have, what medications you are taking, and, if you are a woman, whether your menstrual periods are regular.
If your health professional thinks you may have Cushing's syndrome, you will have laboratory tests to check the level of cortisol in your blood and urine. Further testing may be needed to find the cause of high cortisol levels.
How is it treated?
If corticosteroid medication is causing Cushing's syndrome, your health professional will recommend lowering the dose or gradually stopping the medication. It may take a while for the signs and symptoms of Cushing's syndrome to go away. If a tumor is causing the condition, it must be removed through surgery. Medications may be used to lower cortisol levels when tumors cannot be removed.
Living with Cushing's syndrome means making lifestyle changes to prevent weight gain and strengthen muscles and bones. See your health professional regularly to check for other conditions that may develop because of Cushing's syndrome, such as diabetes, osteoporosis, and high blood pressure.
Frequently Asked Questions
Learning about Cushing's syndrome:
What is Cushing's syndrome?
What causes Cushing's syndrome?
What are the symptoms of Cushing's syndrome?
Who is affected by Cushing's syndrome?
How will my doctor diagnose Cushing's syndrome?
How is Cushing's syndrome treated?
Will I need surgery?
Living with Cushing's syndrome:
What can I do to treat Cushing's syndrome at home?
WHAT IS THE DIFFERENCE IN THE INJECTIONS?
I HAVE BONE SPURS AND DEGERATION IN MY NECK WORSENED BY A CAR ACCIDENT 2 LONG PAINFUL YEARS AGO.
TOOK 3 SHOTS OF EACH 3 WEEKS APART. I ALSO USE LIDODERM PATCHES FOR MUSCLE SPASMS IN MY SHOULDERS EACH NIGHT.
ANY ONE ELSE EVERY HAVE BOTH SHOTS?
Make sure if you have drug allergies you find out what type of cortisone they are using!
My side effects were/are:
profound sudden depression
crying for what seemed like no reason
feverish with no fever
worsening of muscle spasms
I may have missed something, but this just about covers it. Had I been warned ahead of time I would have refused the injections, but there was no warning. At the three week mark my pain started coming back. I still can't do any of my regular activities. My kids do all the housework and yard work now. Why don't drs take these things more seriously?
What seems to helping me now are as follows:
FYI--For Your Inflammation from Garden of Life and ginger root helps pain
MSM--nutrients for muscles and tendons
L-Glutamine powder---nutrients for muscle and tendons
Cod liver oil and good bacteria...kefir, yogurt, homemade fermented sauerkraut--this helps me digest things better so I can absorb the nutrients in my food and supplements better.
Inositol---helps the anxiety and panic attacks that I still have, but it's getting better.
Staying out of chocolate and sweets helps my pain levels.
My arms don't hurt as bad as they did before the injections. For that I am thankful. But the warning signs are there that if I don't be very careful, when the steroid wears off I could easily be in the same boat as before.
I will not repeat the injections. I would rather be in pain and have all my marbles than be pain free and feel like I am losing my mind.
Uncontrolable eating - I can't explain it, I eat 24/7, it is like the hunger just doesn't stop and I can control it.
I don't sleep well at all
I get up at least 8 times per night to urinate even when my last drink at night is before 7 p.m.
I am moody, tired and maybe slightly depressed.
I have had vaginal irritations that can't be figured out. My doctor had repeatedly tested me for "everything under the sun" but has been unable to figure out what the irritation is from.
I am thinking this could be related to the steroid injections.
I went I have been diagnosed with fibromyalgia!!! My doctor said it can go with long term chronic pain?!
I too have gained weight for no reason. About 25lbs. mostly in the waist and thighs. I can wake in the morning after 9 hours of restless sleep and go back to sleep within an hour.And from reading others replys, I think I know why I need hair cuts and trimming of face hair. But I have started menopaus since my car accident. Trama induced ovarian failure I was told. Occasionally I have month long periods whick my doctor said should not happen. But two years of blood work has proven it to be true menapaus. (I just turned 40!!)
Also, I have been on anti-depressants for over a year. My injections were a little over a year ago.
WOW! How many of us are there? I am with you all, and you are in my prayers. Keep struggling through, don't stop complaining to the drs.
WoW! If this is what it is from, how long before the symptoms go away? I also have the insatiable hunger, but when I try to count calories, and do more cardio, I gain weight. It is SO strange!!
Please help! I am SO confused now!
Having been injured in a Pedestrian - Car accident 1.5 years ago I've now had around 16 injections (back, SI, facets, and a number in my hip). I did realize I have become heavier, more tired...hungry. But since last week, all I can think about is food.
Here are my symptoms:
1. Blurred vision
2. Loss of taste (I can taste sweet...but nothing else)
3. Loss of feeling in my pallet and tongue (tip and middle of tongue)
4. Sad; lonely, crying... for no genuine reason
5. Constant hunger
6. Urinating 10-20 times per day (even waking at night...which I NEVER did before).
7. Constant craving of salt
8. Horrible heart burn - like "Call 911"-type heartburn
My tongue is buzzing like it's asleep....not fun.
Does ANYONE know how long these symptoms last? Surely it can't last forever....but is it days? weeks? months?